Massachusetts, 2013Flood and Hail in Massachusetts, July 29, 2013
July 29, 2013 · NWS BOX · 6 events in 3 counties and zones
A cold front moving across Southern New England provided enough lift for showers and thunderstorms to develop in the warm, unstable environment ahead of the front. A few of these storms became severe resulting in both large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across Southern New England provided enough lift for showers and thunderstorms to develop in the warm, unstable environment ahead of the front. A few of these storms became severe resulting in both large hail and damaging winds. Up to one and a half inch diameter hail was reported as well as some tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 9:21 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 29, 9:21 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT MON JUL 29 2013
.SYNOPSIS...
A COLD FRONT MOVES ACROSS THE REGION TODAY...POSSIBLY TRIGGERING
AN ISOLATED SHOWER ESPECIALLY ACROSS EASTERN MASSACHUSETTS AND
RHODE ISLAND. HIGH PRESSURE BUILDS INTO THE NORTHEAST TONIGHT
THROUGH WED...DELIVERING DRY WEATHER TO THE AREA ALONG WITH
COMFORTABLE TEMPERATURES AND HUMIDITY. ANOTHER FRONTAL SYSTEM
APPROACHES NEW ENGLAND THU AND FRI WITH SHOWERS LIKELY. COOLER AND
MAINLY DRY WEATHER ARE THE LATEST TRENDS FOR NEXT WEEKEND
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 AM UPDATE...
TOUGH TO PINPOINT EXACT LOCATION OF THE COLD FRONT BUT IT APPEARS
TO EXTEND FROM THE BERKSHIRES TO NYC AREA. SCT SHOWERS ARE
DEVELOPING ACROSS E CT WHERE MLCAPES 500-1000 J/KG. CAPES FORECAST
TO INCREASE TO 1000-1500 J/KG BUT MID LEVEL DRIER AIR IS RACING
EWD WHICH PRESENTS A SMALL WINDOW FOR CONVECTION. ALREADY THIS
DRIER AIR HAS MOVED INTO W CT AND W MA PER LOWER KI VALUES AND IS
EXPECTED TO REACH EASTERN MA SHORTLY AFT 18Z. MAIN THREAT FOR
SHOWERS/TSTMS WILL BE ACROSS E HALF OF SNE 15-18Z...THEN
DIMINISHING. 0-6KM BULK SHEAR IS 40+ KT WHICH IS RATHER ROBUST SO
IF WE CAN GENERATE ENOUGH INSTABILITY IN THE NEXT FEW HOURS
THROUGH EARLY AFTERNOON...POTENTIAL EXISTS FOR AN ISOLATED STRONG
TO SEVERE STORM...BUT CHANCES WILL QUICKLY DIMINISH THEREAFTER AS
THE DRIER AIR MOVES IN.
MAX TEMPS IN THE LOW TO MID 80S...EXCEPT 70S HIGHER TERRAIN AND
ACROSS NE COASTAL MA DUE TO SEABREEZES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
TONIGHT...COLD FRONT MOVES OFFSHORE...WHILE HIGH PRESSURE BUILDS
OVER THE OHIO VALLEY. MOSTLY CLEAR SKIES WITH MIN TEMPS OF 55 TO
65 DEGREES...COOLEST OVER THE FAR INTERIOR.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGHLIGHTS...
* TEMPS AT OR SLIGHTLY COOLER THAN NORMAL
* SHOWERS LIKELY LATE THU INTO FRI
* NEXT WEEKEND IS TRENDING COOLER BUT MAINLY DRY
SYNOPTIC OVERVIEW...
GOOD MODEL AGREEMENT AMONG THE ECENS AND GEFS ENSEMBLES ON THE
NORTHERN STREAM JET REMAINING AMPLIFIED AND SUPPRESSED ACROSS THE
GREAT LAKES AND NEW ENGLAND THIS PERIOD. THIS WILL RESULT IN A STORM
TRACK ACROSS OR SOUTH OF THE REGION...YIELDING AN ACTIVE WEATHER
PATTERN FOR THE AREA BUT CONFINING ANY SEVERE WEATHER THREAT AND
EXCESSIVE HEAT WELL SOUTH AND SOUTHWEST OF NEW ENGLAND. THIS IS
SUPPORTED BY LATEST TELECONNECTIONS WITH NAO AND AO REMAINING WEAKLY
NEGATIVE DURING THIS FORECAST PERIOD.
SENSIBLE WEATHER...
TUE...
SIGNIFICANT AIRMASS CHANGE BEHIND MON NIGHT/S COLD FRONT WITH PWATS
DIPPING BELOW 1 INCH AND DEW PTS FALLING INTO THE U40S TO L50S!
REFRESHING WNW WIND TO ACCOMPANY THE COOLER/LESS HUMID AIRMASS TUE.
PGRAD LOOKS ROBUST ENOUGH TO PRECLUDE ANY SEABREEZES.
WED...
RIDGE OF HIGH PRES CREST OVER THE REGION AROUND 12Z...THEN SLIPPING
OFFSHORE. THIS WILL RESULT IN A COOL START BUT TEMPS WILL REBOUND
QUICKLY AS STRONG JULY SUNSHINE COMBINES WITH WEAK WARM AIR
ADVECTION AS RETURN FLOW GETS UNDERWAY. DEW PTS WILL INCH UPWARD
ESPECIALLY ALONG THE SOUTH COAST...BUT STILL ANOTHER GEM OF A DAY
WITH PLENTY OF SUNSHINE AND COMFORTABLE TEMPS AND HUMIDITY.
THU/FRI...
NEXT SHORT WAVE AND ATTENDING FRONTAL BOUNDARY APPROACHES THE REGION
LATE THU INTO FRI. FAIRLY AMPLIFIED TROUGH WITH NEGATIVE TILT. ALL
MODELS ESPECIALLY THE ECMWF SUGGEST THIS STRONG FORCING FOR ASCENT
WILL INDUCE A FRONTAL WAVE AND TRACK ALONG OR SOUTH OF NEW ENGLAND.
MORE LIKE A COOL SEASON EVENT THAN A TYPICAL SUMMER FRONTAL SYSTEM.
MODELS ALSO ADVERTISING SOME ELEVATED INSTABILITY ALONG WITH GOOD
MOISTURE ADVECTION AS PWATS CLIMB ABOVE 1.5 INCHES. ALL OF THESE
ATTRIBUTES SUGGEST A RISK FOR ENHANCED QPF. AS FOR TIMING...
SURPRISINGLY AT THIS TIME RANGE ENSEMBLES AND DETERMINISTIC GUID IN
GOOD AGREEMENT WITH HIGHEST PROBABILITY OF RAIN/SHOWERS FROM LATE
THU INTO EARLY FRI. IN FACT 00Z GEFS ENSEMBLES OFFERING LIKELY POPS
DURING THIS TIME PERIOD. TEMPS HERE WILL LIKELY BE ON THE COOL SIDE
GIVEN CLOUD COVER/RAIN AND ESPECIALLY IF SURFACE WAVE TRACKS SOUTH
OF THE REGION.
SAT/SUN...
ECENS AND GEFS ENSEMBLES BOTH HAVE POLAR VORTEX MOVING EQUATORWARD
INTO SOUTH-CENTRAL QUEBEC WITH HEIGHTS OVER NEW ENGLAND DIPPING TO
MINUS 2 STANDARD DEVIATIONS FROM CLIMO! THIS WILL SUPPORT COOLER
TEMPS. DETERMINISTIC RUNS OF THE GFS AND ECMWF ARE EVEN MORE ROBUST.
AS FOR PRECIP...PATTERN SUGGEST DRY WEATHER WITH STORM TRACK
SUPPRESSED SOUTH OF NEW ENGLAND. HOWEVER GIVEN COLD AIR ALOFT CAN/T
RULE OUT ISOLATED DIURNAL SHOWER/TSTM ESPECIALLY HIGHER TERRAIN.
FOR NEXT WEEK ALL MODEL GUID INDICATING POTENTIAL RECORD COOL TEMPS
FOR NEW ENGLAND AS POLAR VORTEX MAY CONTINUE TO DIG SOUTHWARD
THROUGH QUEBEC.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERALL...MODERATE CONFIDENCE BUT LOW CONFIDENCE ON CAPE/ISLANDS.
TODAY...CIGS IMPROVING TO VFR BY 18Z ACROSS E NEW ENG. ISOLD-SCT
SHOWERS/TSTMS POSSIBLE THROUGH EARLY AFTERNOON EASTERN HALF SNE.
TONIGHT...HIGH CONFIDENCE VFR.
KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. IFR/LIFR CIGS/VSBYS
PERSIST THRU 13Z...THEN CIGS/VSBYS GRADUALLY IMPROVE AFTER 13Z. CIGS
IMPROVE TO VFR BY 18Z.
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. MVFR CIGS/VSBYS SHOULD
DEVELOP FOR A PERIOD OF TIME EARLY THIS MORNING...BECOMING VFR BY
13Z. SCATTERED SHOWERS POSSIBLE THRU 15Z.
OUTLOOK...TUESDAY THROUGH FRIDAY...
TUE AND WED...HIGH CONFIDENCE FOR VFR AND DRY WEATHER. SEABREEZES
LIKELY WED.
THU AND FRI...A PERIOD OF MVFR/IFR POSSIBLE ALONG WITH SHOWERS
LIKELY. HIGH CONFIDENCE ON SHOWERS BUT LOWER CONFIDENCE ON EXACT CIG
AND VSBY CATEGORIES.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
MODERATE CONFIDENCE.
TODAY...COLD FRONT APPROACHES THE WATERS TODAY BUT WINDS ARE
EXPECTED TO BE 15KT OR LESS. SEAS ON THE SOUTHERN OUTER COASTAL
WATERS EXPECTED TO PRIMARILY BE 2 TO 4 FT BUT THERE IS A CHANCE FOR
5 FT SEAS FOR A SHORT TIMEFRAME.
TONIGHT...WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THRESHOLDS.
COLD FRONT CROSSES THE WATERS WITH WINDS BECOMING NW AROUND 10 KT
AFTER MIDNIGHT.
OUTLOOK...TUESDAY THROUGH FRIDAY...
TUE AND WED...FINE BOATING WEATHER WITH HIGH PRES IN CONTROL OF THE
NORTHEAST. TRANQUIL SEAS GIVEN LIGHT WINDS AND SMALL SWELLS. GOOD
VSBY AS WELL.
THU AND FRI...STRONG FRONTAL SYSTEM AND SURFACE WAVE LIKELY WITH LOW
TRACKING ALONG OR NEAR SOUTHERN NEW ENGLAND COAST. SHOWERS AND FOG
WILL YIELD POOR VSBY. LOW CONFIDENCE ON WIND FORECAST GIVEN
UNCERTAINTY ON EXACT TRACK AND INTENSITY OF LOW.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...NOCERA/NMB
NEAR TERM...KJC/NOCERA/NMB
SHORT TERM...NMB
LONG TERM...NOCERA
AVIATION...NOCERA/NMB
MARINE...NOCERA/NMB
Hazardous weather outlook, Jul 29, 2:55 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
355 AM EDT MON JUL 29 2013
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
355 AM EDT MON JUL 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-270>273-300800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
OCEAN WATERS FROM THE MERRIMACK RIVER TO PROVINCETOWN FROM 40 TO
60 NM OFFSHORE-
OCEAN WATERS FROM PROVINCETOWN TO NANTUCKET 20 TO 35 NM OFFSHORE-
OCEAN WATERS FROM MARTHAS VINEYARD TO NANTUCKET FROM 25 TO 45 NM
OFFSHORE-
OCEAN WATERS FROM MONTAUK NY TO MARTHAS VINEYARD FROM 25 TO 40 NM
OFFSHORE-
355 AM EDT MON JUL 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 29, 11:00 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1200 PM EDT MON JUL 29 2013
MAZ013-016-RIZ001-002-291645-
EASTERN NORFOLK MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
1200 PM EDT MON JUL 29 2013
...THUNDERSTORMS WITH TORRENTIAL RAINFALL FORMING IN NORTHWEST RHODE
ISLAND AND NEARBY EASTERN MASSACHUSETTS...
AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS ALONG FROM NEAR MEDWAY TO NEAR
FOSTER...WHICH WAS MOVING NORTHEAST AT 20 MPH.
RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL PRODUCE MINOR FLOODING
AS THESE STORMS HEAD INTO THE NORTHERN SUBURBS OF PROVIDENCE...AND
SOUTHWEST SUBURBS OF BOSTON THROUGH 1 PM.
THOSE OUTDOORS SHOULD GET INSIDE WHEN THESE STORMS APPROACH. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
WOONSOCKET...FRANKLIN...BLACKSTONE...NORTH SMITHFIELD...WRENTHAM...
NORWOOD...PLAINVILLE...SMITHFIELD...CUMBERLAND...LINCOLN...WALPOLE
AND NORFOLK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4178 7176 4215 7137 4225 7106 4200 7132
4198 7138 4194 7138 4182 7151
TIME...MOT...LOC 1553Z 240DEG 18KT 4212 7138 4182 7171
JWDEvent by event
4 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Norfolk
- When
- July 29, 11:25 AM EST
- Where
- Norfolk County, Wrentham
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.070, -71.330
An eight inch diameter tree limb was downed by thunderstorm winds onto Route 121.
Flood, Norfolk
- When
- July 29, 12:30 PM EST to 1:30 PM EST
- Where
- Norfolk County, Franklin to 1.75 mi SE of Franklin
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.080, -71.400
Minor street flooding occurred in the area near Upper Union Street. The right lane of King Street to the Interstate 495 south exit ramp was also flooded.
Thunderstorm Wind, Middlesex
- When
- July 29, 3:30 PM EST
- Where
- Middlesex County, Natick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.280, -71.350
A large branch on Forest Street and a tree on Malden Street were downed by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- July 29, 3:39 PM EST
- Where
- Middlesex County, Sherborn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.230, -71.370
Two trees on Washington Street were downed by thunderstorm winds.
Thunderstorm Wind, Norfolk
- When
- July 29, 3:45 PM EST
- Where
- Norfolk County, 1.47 mi SSW of Wellesley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.300, -71.290
A tree on Route 135 East near Wellesley College was downed by thunderstorm winds. Another tree on Chatham Circle and power lines on Howe Street also were downed by thunderstorm winds.
Hail, Essex
- When
- July 29, 4:17 PM EST
- Where
- Essex County, 0.86 mi SW of Shawsheen Vlg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.660, -71.140
Quarter sized hail fell on Route 133 near the Andover/Lowell town line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, July 29 to 30, 2013$700,000 · EF1 · 19 events
- Flash Flooding and Damaging Winds in South Carolina, July 29, 2013$127,000 · 50 kt wind · 12 events
- Flash Flood in Wyoming, July 29, 2013$200,000 · 1 event
- Flash Flooding and Flooding in Kansas, July 29 to 30, 2013$3,000 · 61 kt wind · 31 events
- Damaging Wind in North Dakota, July 29, 2013$25,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2013$14,000 · 1.25 in hail · 13 events
- Lightning Strike in South Carolina, July 29, 2013$20,000 · 1 event
- Tornado and Flash Flood in Kansas, July 29, 2013$5,000 · EF0 · 14 events
- Damaging Winds in South Carolina, July 29, 2013$8,000 · 50 kt wind · 4 events
- Waterspouts in Lake Erie, July 29, 20133 events
- Damaging Winds in South Carolina, July 29, 2013$4,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 29, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463791, 463797, 463795, 463792, 463794, 463790.